Utah, 2019Heavy Snow in Utah, March 2 to 3, 2019
March 2 to 3, 2019 · NWS GJT · 1 event in 1 county or zone
A surge of moisture that accompanied a decaying midlevel disturbance resulted in heavy snow across the La Sal and Abajo Mountains in southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of moisture that accompanied a decaying midlevel disturbance resulted in heavy snow across the La Sal and Abajo Mountains in southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 2, 4:47 AM MST, 5 hours 13 minutes earlier.
Area forecast discussion, Mar 2, 4:47 AM MST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
447 AM MST Sat Mar 2 2019
.SHORT TERM...(Today through Sunday)
Issued at 415 AM MST Sat Mar 2 2019
Snow developed late last evening over northeast Utah and
northwest Colorado and persisted into the early morning hours.
Much of the snow was confined along and north of a KVEL-KSBS line
with both Rangely (K4V0) and Meeker (KEEO) dry during this period.
This activity appeared to be the result of surface convergence
along a frontal boundary over the aforementioned area working in
concert with the polar jet. The snow board at SBS Ski area showed
an additional 5 inches accumulated from 23Z Friday to 1030Z this
morning.
Models suggest the front will lift slowly northward this morning
as the polar jet streak moves off to the northeast. As a result,
shower activity will be decreasing over northeast Utah while
decreasing in intensity over northwest Colorado before noon.
Concurrently, chances for precipitation increase over the Four
Corners region and the southern mountains during the morning as
the subtropical jet moves eastward over the Desert Southwest.
Shower activity will increase noticeably in areal coverage and
intensity this afternoon as dynamic forcing peaks. Divergence
associated with the right entrance region of the exiting polar jet
will combine with the divergent left exit region of the
subtropical jet this afternoon. Meanwhile, strong mid-level
divergence of q will move overhead in advance of a shallow
shortwave trough in the westerly flow. Of course, orographic lift
provided by the westerlies will add to the lifting mechanisms
just mentioned. All of these elements working on the moist
remnants of the latest atmospheric river is expected to bring
heavy snowfall rates to the central and southern mountains where
fall rates of 1 to 2 inches an hour will be prevalent. Since
forcing is more limited across the north will not extend Winter
Weather Advisory for the lower elevations of northwest Colorado.
In the lower elevations elsewhere, mild temperatures will bring
rain to areas below 6000 feet across the central portion of the
forecast area and as high as 7500 feet in the south.
Heavy snow rates in the mountains continue into the evening but
will be waning toward midnight as the shortwave trough mentioned
previously moves east of the Continental Divide and jet divergence
weakens significantly. However, orographic flow is enough to keep
snow going over the mountains and some of the higher valleys
during the remainder of the night and into Sunday. Jet divergence
and steepening lapse rates will enhance orographic lift pointing
to another increase in snowfall coverage and intensity. Given
persistent mountain snowfall, see no need to make adjustments to
current winter weather highlights.
As alluded to previously, this system is a mild one and
temperatures, though cooler than normal, will continue to limit
snowfall in the valleys during the day with a shift to wet snow
possible for some locales during the early morning hours.
In contrast, overnight lows will be unseasonably mild for most
areas due to cloud cover and diabatic processes associated with
precipitation.
.LONG TERM...(Sunday night through Friday)
Issued at 415 AM MST Sat Mar 2 2019
There is very little reason for precipitation to end Sunday night
into Monday as moisture and instability remain in place from
N.Utah into SE.CO. Ascent is there as well with our CWA stuck
between the confluence of the two jet streams aloft. Orographics,
and even mesoscale banding will be possible with the central
mountains keeping the target on their back through late Monday
before WAA begins to ease up on lapse rates. A very short break is
still indicated during the day Tuesday. Another wet AR is poised
to move into the West Tuesday then push into the Intermountain
West and Rockies through the mid week period. A short break is
possible between this system and yet another large wet system
moving into the PacNW. Have to admit this constant barrage is
getting on my nerves and some sunshine and dry weather will be
wishcast along with dry trails. In reality this is not in the
cards and the wet and cool 6-10 day outlook should verify with no
problem. It will be a constant challenge with temperatures and
time of year/sun angle in forecasting the impacts with these wet
systems. Snow in the high country will not be an issue and
statewide snowpack numbers will continue to ascend in the above
normal range.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 447 AM MST Sat Mar 2 2019
Flight conditions will deteriorate over the region today as a very
moist and persistent system sets up over the area. As a result,
all TAF sites are expected to see some precipitation by midday
with rain or a rain snow mix during the day, becoming all snow in
the higher valleys tonight. Expect CIGS to be below ILS conditions
for much of the period at KRIL, KEGE and KASE and frequently below
setpoints at KHDN, KTEX, KMTJ and KDRO. Showers will result in
prolonged periods of MVFR at all TAF sites, interspersed with IFR
and LIFR conditions at KASE, KEGE, KHDN and KTEX.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until noon MST Sunday for COZ003-009-017.
Winter Storm Warning until 6 AM MST Monday for COZ010-012-018-
019.
Winter Storm Warning until 6 AM MST Sunday for COZ004-013.
Winter Weather Advisory until noon MST today for COZ002.
Winter Weather Advisory until 6 AM MST Sunday for COZ005.
UT...Winter Storm Warning until noon MST Sunday for UTZ028.
&&
SHORT TERM...NL
LONG TERM...15
AVIATION...NLHazardous weather outlook, Mar 2, 5:07 AM MST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
507 AM MST Sat Mar 2 2019
COZ001>014-017>023-UTZ022>025-027>029-031215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
507 AM MST Sat Mar 2 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow will increase in areal coverage and intensity today. Snowfall
rates of 1 to 2 inches per hour will be common bringing 6 to 12
inches of additional snow through this evening with up to 18
inches across favored peaks and ridges. Snow levels will be
relatively high in the southern and central portion of the
forecast area resulting in rain for most valley locations during
the day giving over the a mix of rain and snow tonight. Snow
will continue overnight, though snowfall rates will decrease.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday and Monday...Snow will continue through much of the period,
decreasing from the north on Monday. Total snowfall accumulations
in the mountains will generally range from 12 to 24 inches with
favored peaks and ridges receiving 36 inches or more. Valleys will
have some snow, though accumulations will be limited by mild
temperatures.
Tuesday...A few lingering snow showers in the mountains.
Wednesday through Friday...Unsettled pattern will bring additional
snowfall during the latter part of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Mar 2, 5:05 AM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
505 AM MST SAT MAR 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 ESE PARLIN 38.48N 106.67W
03/01/2019 M1.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-39, PARLIN 2.7ESE.
&&Local storm report, Mar 2, 6:10 AM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
610 AM MST SAT MAR 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW TAYLOR PARK 6SE 38.77N 106.49W
03/02/2019 M7.0 INCH GUNNISON CO TRAINED SPOTTER
&&Local storm report, Mar 2, 7:04 AM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
704 AM MST SAT MAR 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW SNOWMASS 39.33N 106.98W
03/02/2019 M8.7 INCH PITKIN CO TRAINED SPOTTER
REPORTED AT SNOWMASS.
&&Local storm report, Mar 2, 7:14 AM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
714 AM MST SAT MAR 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 2 W TELLURIDE 37.94N 107.85W
03/02/2019 M1.0 INCH SAN MIGUEL CO TRAINED SPOTTER
REPORTED AT TELLURIDE SKI.
&&Local storm report, Mar 2, 7:15 AM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
715 AM MST SAT MAR 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
03/02/2019 M10.0 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2, GOTHIC.
0700 AM SNOW 1 SW PITKIN 38.60N 106.53W
03/02/2019 M5.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-59, PITKIN 1.1SW.
&&Local storm report, Mar 2, 7:50 AM MST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
750 AM MST SAT MAR 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 WNW STEAMBOAT SPRINGS 40.49N 106.85W
03/02/2019 M8.0 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-45, STEAMBOAT SPRINGS
1.5WNW.
0700 AM SNOW 2 ENE VAIL 39.65N 106.33W
03/02/2019 M2.1 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-19, VAIL 2.6E.
0700 AM SNOW 2 W VAIL 39.65N 106.40W
03/02/2019 M2.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-21, VAIL 0.9WNW.
&&Heavy Snow, La Sal & Abajo Mountains
- When
- March 2, 10:00 AM MST to March 3, 6:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
The La Sal Mountains received 25 to 30 inches of snow by the end of the event with 6 to 13 inches estimated over the Abajo Mountains.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, March 2 to 3, 20192 deaths · 1 event
- Tornado and Debris Flows in California, March 2, 2019$30,000 · EF0 · 12 events
- Extreme Cold in South Dakota, March 2 to 3, 201926 events
- Extreme Cold in Minnesota, March 2 to 3, 201924 events
- Heavy Snow and Winter Weather in Kansas, March 2 to 3, 201919 events
- Extreme Cold in North Dakota, March 2 to 3, 201918 events
- Winter Weather in New York, March 2, 201917 events
- Extreme Cold and Heavy Snow in Kansas, March 2 to 4, 201915 events
- Winter Weather in Nebraska, March 2 to 3, 201914 events
- Extreme Cold in Montana, March 2 to 3, 201914 events
- Winter Weather in New Jersey, March 2, 20199 events
- Winter Weather in Connecticut, March 2, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801573.